Alert archive / South Carolina / Beach Hazards Statements in 2023

Beach Hazards Statement 15, NWS Wilmington, NC

May 22, 2023Georgetown County, Horry County, South Carolina; New Hanover County, Pender County, North Carolina

NWS Wilmington, NC issued this beach hazards statement at May 22, 2023, 7:54 PM EDT for Georgetown County, Horry County, South Carolina; New Hanover County, Pender County, North Carolina. It took effect at May 23, 2023, 6:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
May 22, 2023, 7:54 PM EDT (23:54 UTC)
In effect from
May 23, 2023, 6:00 AM EDT
Expired
May 23, 2023, 7:42 PM EDT
In force
14 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2023-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2023-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1298 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-111 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

571 
WHUS42 KILM 222354
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
754 PM EDT Mon May 22 2023

NCZ106-108-231000-
/O.CAN.KILM.BH.S.0014.000000T0000Z-230523T0000Z/
/O.NEW.KILM.BH.S.0015.230523T1000Z-230524T0000Z/
Coastal Pender-Coastal New Hanover-
754 PM EDT Mon May 22 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT TUESDAY
THROUGH TUESDAY EVENING...

* WHAT...Strong north to south longshore current. There is also a
  Moderate Risk of rip currents expected.

* WHERE...Coastal Pender and Coastal New Hanover Counties.

* WHEN...From 6 AM EDT Tuesday through Tuesday evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers into
  rip currents, piers, jetties, and other hazardous areas. It may
  sweep swimmers off their feet, making it difficult to return to
  shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

SCZ054-056-231000-
/O.NEW.KILM.BH.S.0015.230523T1000Z-230524T0000Z/
Coastal Horry-Coastal Georgetown-
754 PM EDT Mon May 22 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT TUESDAY
THROUGH TUESDAY EVENING...

* WHAT...Strong north to south longshore current. There is also a
  Moderate Risk of rip currents expected.

* WHERE...Coastal Horry and Coastal Georgetown Counties.

* WHEN...From 6 AM EDT Tuesday through Tuesday evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers into
  rip currents, piers, jetties, and other hazardous areas. It may
  sweep swimmers off their feet, making it difficult to return to
  shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$
2 follow-up statements
687 
WHUS42 KILM 230908
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
508 AM EDT Tue May 23 2023

NCZ106-108-SCZ054-056-231600-
/O.CON.KILM.BH.S.0015.230523T1000Z-230524T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
508 AM EDT Tue May 23 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Strong north-to-south longshore current. There is also a
  Moderate Risk of rip currents expected.

* WHERE...In North Carolina, Coastal Pender and Coastal New 
  Hanover Counties. In South Carolina, Coastal Horry and Coastal 
  Georgetown Counties.

* WHEN...Through this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

ABW/VAO
347 
WHUS42 KILM 232342
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
742 PM EDT Tue May 23 2023

NCZ106-108-SCZ054-056-240045-
/O.CAN.KILM.BH.S.0015.000000T0000Z-230524T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
742 PM EDT Tue May 23 2023

...BEACH HAZARDS STATEMENT IS CANCELLED...

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at May 22, 3:39 PM EDT, 4 hours 15 minutes earlier.

Area forecast discussion, May 22, 3:39 PM EDT, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
339 PM EDT Mon May 22 2023

.SYNOPSIS...
High pressure will ridge across the area from the north through
Wednesday, keeping temperatures a little below normal. A dry
cold frontal passage is expected Thursday followed by re-
enforcing high pressure from the north Friday into the weekend.
A coastal low, along with the possibility for significant rain,
will affect the area Friday into Saturday. Rain chances diminish
Sunday, then scattered showers and thunderstorms return on
Monday with the approach of an upper-level low.

&&

.NEAR TERM /THROUGH TUESDAY/...
Tonight: High confidence this period. Surface high pressure centered
to the north will continue to ridge south into the area keeping it
dry, breezy and cooler than normal. Low temps should be below normal
in the mid to upper 50s most locales, except lower to mid 60s near
the coast.

Tuesday: High forecast confidence this period. Surface high pressure
will continue ridging south into the area, although a bit weaker,
while surface low pressure north of the southern Bahamas continues
to move northward well off the coast of the Carolinas. Although
there will be some shortwave energy aloft it should be too dry for
measurable rain, although can't completely rule out a few light
showers skirting the coast. High temps should stay below normal,
mostly in the upper 70s.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Heights will fall across the SE CONUS as a shortwave sweeps across
New England, and mid-level troughiness carves out over the
Carolinas. An elongated surface ridge will extend across the Mid-
Atlantic and western Carolinas, squeezed between a cold front to the
NW and low pressure well off the SE coast. The surface pattern will
yield a generally NNE wind trajectory through the period, though it
should lighten up ahead of a cold front, which looks to push
through late Wednesday night/early Thursday. Significant precip
is expected to remain largely offshore, although a slight
chance PoP for coastal areas is warranted to allow for some
potential westward shift in the low-level convergent zone. NE
flow will keep temperatures 5-7 degrees below climo.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
A shortwave will dive southward across the Great Lakes Thursday,
setting the stage for a cutoff low to evolve somewhere over the MS
River Valley/Mid South region by Friday. As that cutoff drops south,
a shortwave will eject from the Gulf of Mexico, cross FL and emerge
into the Atlantic off the coast of GA/SC. This will act to deepen
low pressure off the SE coast, particularly Friday night, which will
then get wrapped into the Carolinas by the circulation of the cutoff
low. Rain chances across the area peak Friday night and Saturday as
the surface low traverses the area, with rain chances tapering off
Saturday night as the surface system lifts north and weakens. Sunday
should be mostly dry, before showers/tstms return Monday as the
upper low drifts in from the west.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
High confidence in VFR through 18Z Tue. Main impact should be
gusty winds near 20 kt at times, especially during the daytime
at the coastal terminals.

Extended Outlook...Predominantly VFR expected through Thu.
Threat for brief MVFR from clouds and showers at the coastal
terminals late Tue night thru Wed. CFP Thu followed by flight
restrictions possible from a coastal low Fri.

&&

.MARINE...
Tonight/Tuesday: High confidence this period. High pressure will
prevail with a decent pressure gradient persisting between it and
low pressure well offshore. Thus, winds and seas will be elevated
into the Small Craft Advisory range up to 30 kt and 6 ft,
respectively.

Tuesday night through Saturday: In a nutshell, the weather will be
unsettled through much of the period. An enhanced gradient will be
in place over the waters Tuesday night between a ridge extending
from New England into the western Carolinas, and a surface low well
off the SE coast. 20-25 kt NE winds are expected, with gusts to 30
kt, into Wednesday morning before the gradient relaxes a bit. Any
improvement to maritime conditions will be brief. Broad high
pressure will drop south across the Great Lakes Wednesday night and
Thursday, and this will once again strengthen the gradient and
produce a NE surge behind a cold front. Low pressure off the SE
coast will strengthen Friday/Friday night as it tracks north,
possibly wrapping into the coastal Carolinas Saturday as it is
pulled westward by a cutoff low over the Mid South region. A
Small Craft Advisory is expected to be in place most, if not
all, of the period.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ106-
     108.
MARINE...Small Craft Advisory until 3 PM EDT Wednesday for AMZ250-252-
     254-256.

&&

SYNOPSIS...ILM
NEAR TERM...RJB
SHORT TERM...CRM
LONG TERM...CRM
AVIATION...RJB
MARINE...RJB/CRM
Hazardous weather outlook, May 22, 3:49 PM EDT, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
349 PM EDT Mon May 22 2023

AMZ250-252-254-256-232000-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
349 PM EDT Mon May 22 2023

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM EDT WEDNESDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Small Craft Advisory conditions are possible through late week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-107-109-110-SCZ017-023-024-032-033-039-055-058-
059-232000-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Coastal Brunswick-Marlboro-Darlington-Dillon-
Florence-Marion-Williamsburg-Inland Georgetown-Central Horry-
Northern Horry-
349 PM EDT Mon May 22 2023

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-232000-
Coastal Pender-Coastal New Hanover-
349 PM EDT Mon May 22 2023

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement for Strong Longshore Current.
   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous surf conditions are likely through late week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ054-056-232000-
Coastal Horry-Coastal Georgetown-
349 PM EDT Mon May 22 2023

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous surf conditions are possible through late week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 5:04 AM EDTBeach Hazards StatementILMNew Hanover, Pender15 hr
May 22, 5:42 AM EDTSmall Craft AdvisoryILM4 days

Nearby

Beach Hazards Statements in South Carolina, 2023Beach Hazards Statements in North Carolina, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.